Hail, Scotts Bluff
- When
- June 27, 9:58 AM MST to 10:13 AM MST
- Where
- Scotts Bluff County, 2.31 mi NNE of Mitchell
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.970, -103.790
Strong thunderstorm moved across portions of Scotts Bluff County and the town of Mitchell producing hail stones up to the size of pennies.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Strong thunderstorm moved across portions of Scotts Bluff County and the town of Mitchell producing hail stones up to the size of pennies.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 27, 4:16 AM MST, 5 hours 42 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 516 AM MDT Sun Jun 27 2021 .SHORT TERM...(Today - Tuesday) Issued at 415 AM MDT Sun Jun 27 2021 The seasonably cool & extremely unsettled weather pattern persists across the area given a substantial omega block remaining in place over the northwestern & north central US. Numerous pieces of short wave energy embedded within deep northerly flow aloft will provide several reinforcing shots of cold air along w/ periods of numerous showers and thunderstorms across southeast Wyoming and the western Nebraska Panhandle. Latest high-resolution guidance is showing the potential for a good bit of convective activity today. Showers are expected to dominate as fairly weak CAPE could limit the lightning potential overall. Large boundary layer T/Td spreads suggests that many showers will be associated with gusty winds up to 50 MPH late this morning through the afternoon. We could also have a lower end risk for flash flooding over the Mullen Burn Scar, but expect this to be a low probability scenario given PWs considerably lower than previous days and HRRR sub-hourly guidance under our trigger point for Flash Flood Warnings in that area. Nonetheless, something that we will want to monitor through the afternoon. Persistence is the name of the game for Monday given absolutely no changes in the large scale weather pattern. In general, expect the overall weather conditions to be quite similar to Sunday with some what lower coverage of showers w/ some of the stronger vort energy shifting to the east. A warming & drying trend should commence Tue as the omega block finally begins to break down. .LONG TERM...(Tuesday Night - Saturday) Issued at 415 AM MDT Sun Jun 27 2021 Much of the forecast remains on track with a dominant omega blocking pattern staying consistent through middle of next week. Temperatures will begin to warm once the overall pattern begins to break down and the positive tilted trough finally pushes off towards the east. Should begin to see temperatures return to more seasonable averages in the high 70s to low 80s beginning on Wednesday through the later part of next week. Overall, weak synoptic lift and some moisture advection into the region provides the chance for isolated afternoon showers and thunderstorms, primarily along the higher terrains in the southern portion of the CWA. Hazards outlook remains minimal at this time, with less than 500 J/kg of SBCAPE on any given day. However, could see a few lightning strike with any storms that may develop. Main concerns during the forecast period exist with possible fire weather on Friday and Saturday across Carbon County as the RH values drop towards critical threshold. However, winds do not look overly impressive during that time frame. Looking into weekend, long range models indicate a new blocking pattern developing off the eastern seaboard. As a result, a strengthening low pressure cell parks over the Midwest and continues to spin over the region through the weekend. With the current positioning of that system, will see a slight chance for widespread rain and thunderstorms across the CWA. Will need to monitor the exact positioning of the low and blocking pattern as the week progresses to determine any impacts, including if this feature shifts to the west and increasing our precipitation totals. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 458 AM MDT Sun Jun 27 2021 VFR conditions likely through the forecast period for all terminals. Main concerns exist with continued showers and thunderstorm potentials today as several shortwaves propagate through the region, embedded within deep northerly flow aloft. Might see a lightning strike or two associated with these systems as SBCAPE values range from 100-300 J/kg. At this time, the forecast includes rain shower activity till around 01z. However, current high-resolution models indicate that these storms could last later into the nighttime hours. Will need to re-evaluate later issuances as VCSH will likely need to be extended across all terminals. && .FIRE WEATHER... Issued at 415 AM MDT Sun Jun 27 2021 No fire weather concerns with seasonably cool temperatures & daily chances for widespread showers and storms. Any convective activity through Monday could be accompanied by gusty winds in excess of 50 MPH. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...CLH LONG TERM...MD AVIATION...MD FIRE WEATHER...CLH
Hazardous Weather Outlook National Weather Service Cheyenne WY 515 AM MDT Sun Jun 27 2021 NEZ002-003-019>021-054-055-095-096-WYZ101>111-113-115>119-281115- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Upper North Platte River Basin-Laramie Valley-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 515 AM MDT Sun Jun 27 2021 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered to numerous showers and a few thunderstorms are expected across much of the area today and tonight. Some of this activity may produce brief wind gusts in excess of 50 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Chances for showers and thunderstorms will continue through Monday. .Spotter information statement... Spotter activation will not be needed. However, please report any significant weather to the National Weather Service in Cheyenne. WYZ112-114-281115- Sierra Madre Range-Snowy Range- 515 AM MDT Sun Jun 27 2021 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered to numerous showers and a few thunderstorms are expected in the high country today and tonight. Avoid recently burned areas due to the risk for flash flooding or debris flows in heavy rain. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Chances for showers and thunderstorms will continue through Monday. .Spotter information statement... Spotter activation will not be needed. However, please report any significant weather to the National Weather Service in Cheyenne.
The Cheyenne radar (KCYS), 124 km away, was scanning. The volume nearest the first event began at 16:56 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956729.